New York, 2008

Hail and Damaging Winds in New York, May 31, 2008

May 31, 2008 · NWS ALY · 20 events in 6 counties and zones

A low pressure system tracked northeast from the northern Great Lakes into southeast Canada on Saturday May 31st. A cold front associated with this system tracked east across eastern New York and western New England during the mid to late afternoon hours of Saturday, preceded and accompanied by scattered thunderstorms, some of which were severe.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

A low pressure system tracked northeast from the northern Great Lakes into southeast Canada on Saturday May 31st. A cold front associated with this system tracked east across eastern New York and western New England during the mid to late afternoon hours of Saturday, preceded and accompanied by scattered thunderstorms, some of which were severe.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at May 31, 1:00 PM EST, 1 hour 40 minutes earlier.

Area forecast discussion, May 31, 1:00 PM EST, 1 hour 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
200 PM EDT SAT MAY 31 2008

.SYNOPSIS...
A COUPLE OF FRONTAL BOUNDARIES WILL SWEEP ACROSS THE
REGION THIS AFTERNOON AND TONIGHT. THESE FRONTS WILL BE ACCOMPANIED
BY SHOWERS AND THUNDERSTORMS...SOME OF WHICH COULD BE SEVERE.  IN
THE WAKE OF THE STORMS...COOLER WEATHER EXPECTED FOR THE REMAINDER
OF THE WEEKEND WITH A FEW LINGERING SHOWERS. A RATHER ACTIVE PATTERN
IS EXPECTED INTO THE UPCOMING WEEK.

&&

.NEAR TERM /UNTIL 9 PM THIS EVENING/...
SEVERE WEATHER POTENTIAL FOR THE REST OF TODAY HAS COME INTO BETTER
FOCUS. IMPULSE THAT IS CURRENTLY MOVING THROUGH WITH ASSOC SHOWERS
AND SUBSTANTIAL CLOUD SHIELD HAS LIMITED INSTABILITY THIS
MORNING...WITH AN ORGANIZED COMPLEX OF STORMS MOVING ACROSS AREAS
WELL TO OUR SOUTH IN NJ/PA/MD WHERE MORE SURFACE BASED INSTABILITY
PRESENT WITH THE STORMS ROOTED IN THE BOUNDARY LAYER. THE BEST
VERTICAL WIND SHEAR WITH SIGNIFICANT VEERING OF LOW LEVEL WINDS WILL
ONLY BE PRESENT FOR A FEW MORE HOURS ACROSS OUR REGION AND
INSTABILITY WILL BE LACKING DURING THIS TIME.

SHOWERS WITH SOME EMBEDDED THUNDER WILL CONTINUE TO MOVE ACROSS
EASTERN NY AND WESTERN NEW ENG THROUGH EARLY AFTERNOON. THEN SOME
PARTIAL CLEARING WILL LIKELY DEVELOP BEHIND FIRST SURFACE TROF THAT
WILL FINALLY ACT TO DE-STABILIZE THE TROPOSPHERE. HOWEVER...BY THEN
LOW LEVEL WINDS WILL SHIFT TO WSW...WITH VERTICAL SHEAR BECOMING
MORE UNIDIRECTIONAL LATER IN THE DAY. THIS WILL TEND TO FAVOR
MULTICELL CLUSTERS OR LINEAR SEGMENTS WITH WIND DAMAGE THE PRIMARY
THREAT. SOME MARGINALLY SEVERE HAIL WILL BE POSSIBLE...ESPECIALLY
WITH LAPSE RATES STEEPENING LATER THIS AFTERNOON. THE THREAT FOR
SUPERCELL DEVELOPMENT HAS DIMINISHED ALTHOUGH ORGANIZED SEVERE
STORMS ARE STILL POSSIBLE. IN COORDINATION WITH SPC...PREVIOUS
MODERATE RISK OF SEVERE WEATHER FOR SOUTHERN COUNTIES HAS BEEN
DOWNGRADED TO SLIGHT RISK. THE SLIGHT RISK NOW ENCOMPASSES THE
ENTIRE AREA...AS A SECOND UPPER LEVEL IMPULSE WILL BE MOVING THROUGH
LATER TODAY TRIGGERING SURFACE BASED CONVECTION.

&&

.SHORT TERM /9 PM THIS EVENING THROUGH 6 PM SUNDAY/...
TONIGHT...PRE-FRONTAL TROUGH IS EXPECTED TO BE EAST OF THE REGION
YET MAIN COLD FRONT AND COOLING TEMPERATURES ALOFT STILL LAG
BEHIND. THE POTENTIAL FOR ADDITIONAL CONVECTION STILL EXISTS
THROUGH THE EVENING HOURS...YET OVERALL INSTABILITY WILL BE
CONSIDERABLY LESS. STILL COULD NOT RULE OUT A FEW HAIL REPORTS AS
WET BULB ZEROS DROP AT OR BELOW 10K FEET AND 850-500MB LAPSE RATES
AT 6-6.5C/KM. DURING THE OVERNIGHT HOURS...WILL REMOVE THE THUNDER
FROM THE GRIDS BUT STILL RETAIN THE CHANCE FOR SHOWERS NORTHWEST
OF THE MID HUDSON VALLEY AND CT.

SUNDAY...COOLER AND MOIST CYCLONIC FLOW WILL PREVAIL. SOME
INDICATIONS OF ANOTHER SHORT WAVE TO TO ROUND THE BASE OF THE
TROUGH DURING THE AFTERNOON ACROSS THE CENTRAL AND NORTHERN
PORTIONS OF THE CWA. WILL KEEP THE CHANCE FOR SHOWERS FOR THOSE
LOCATIONS AND KEEP TEMPERATURES INTO THE 50S AND LOWER 60S FOR THE
HIGHER ELEVATIONS THROUGHOUT THE CWA. LITTLE TRICKY WITH VALLEY
LOCATIONS AS DRY/MOIST ADIABATIC DECENT FROM 825/850MB POINT
TOWARD UPPER 60S AND LOWER 70S FOR THE MID HUDSON VALLEY. MOS
GUIDANCE SEEMS TO ALSO BE IN DISAGREEMENT AND WILL FAVOR MAX
TEMPERATURES CLOSE TO THOSE TRUSTY FWC NUMBERS.

&&

.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
THE GFS AND ECMWF WERE IN FAIRLY GOOD AGREEMENT SUNDAY EVENING
BUT DIFFERENCES BEGIN TO DEVELOP BY TUESDAY MORNING...WITH
RESPECT TO THE 500 HPA PATTERN OVER THE NORTHEAST. ON MONDAY
A WEAK AREA OF HIGH PRESSURE BUILDS IN FROM THE WEST WHICH
SHOULD GIVE US PARTLY SUNNY AND DRY WEATHER DURING THE DAY...
WITH A WEAK FRONT DROPPING SOUTH THROUGH THE REGION MONDAY
NIGHT AND STALLING ON TUESDAY. THE MODELS DISAGREE JUST HOW
FAR SOUTH THIS FRONT WILL GET...BEFORE IT MAKES ITS WAY NORTH
AGAIN AS A WARM FRONT ON WEDNESDAY.  WITH THE TWO MODELS
ARRIVING AT QUITE DIFFERENT SOLUTIONS CONFIDENCE IS QUITE
LOW AND WILL BEST BE ADDRESSED WITH LOW CHANCE POPS FOR
MUCH OF THE PERIOD.  TEMPERATURES START NEAR NORMAL ON
MONDAY...COOL TO A BIT BELOW NORMAL ON WEDNESDAY...AND THEN
WARM UP TO ABOUT FIVE DEGREES ABOVE NORMAL BY FRIDAY.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
CONTINUED CIGS AND VSBY PROBLEMS FROM THIS MORNINGS CONVECTION. IFR
VSBYS AT KGFL AND KALB WILL IMPROVE TO VFR QUICKLY...ALTHOUGH
SHOWERS ARE EXPECTED TO RETURN THIS AFTERNOON AT ALL TERMINALS. SOME
BREAKS IN CLOUDS COULD ALLOW FOR THUNDERSTORM ACTIVITY TO DEVELOP
WITH THESE SHOWERS. SOME THUNDERSTORMS HAVE ALREADY DEVELOPED SOUTH
OF PENN YAN. FOR NOW...WITH STILL LOW CONFIDENCE...JUST WENT WITH
THE CB. LOOK FOR A SOUTHERLY WIND TO CONTINUE...AVERAGING AROUND 10
KTS GUSTING TO OVER 20KT...ESPECIALLY AT KALB.

BY EVENING...CONVECTION WILL DIMINISH ALONG WITH THE WIND.
ALL TERMINALS HAVE A CHANCE OF FOG AFTER MIDNIGHT FROM MOISTURE DUE
TO TODAYS PRECIP AND SENSIBLE CLOUDS CLEARING OUT..LEAVING ONLY HIGH
CLOUDS THROUGH THE MORNING. THE BEST CHANCE FOR MVFR/IFR FOG WILL BE
A KGLF AS WE EXPECT THE WIND TO BECOME LIGHTEST THERE.

OUTLOOK...
SUN-TUE...VFR...SLGT CHC OF A -SHRA...ESPECIALLY KALB NORTH.
WED...MVFR...CHC OF -SHRAS PSBLY A -TSRA.

&&

.FIRE WEATHER...
WITH SHOWERS AND THUNDERSTORMS EXPECTED TODAY AND AN INCREASE IN
LOW LEVEL MOISTURE...RELATIVE HUMIDITIES TODAY WILL BE 40 PERCENT
OR GREATER TODAY. SOUTHERLY WINDS WILL INCREASE TO GREATER THAN 10
MPH WITH HIGHER GUSTS EXPECTED...ESPECIALLY IN THE VICINITY OF
THUNDERSTORMS.

RAINFALL AMOUNTS AVERAGING AROUND ONE HALF OF AN INCH IS
POSSIBLE WHICH POINTS TOWARD WET FLAG CONDITIONS BY TONIGHT. THOSE
RELATIVE HUMIDITY VALUES WILL INCREASE TO GREATER THAN 90 PERCENT
OVERNIGHT.

A COOL FLOW OF AIR AND THE CHANCE FOR ADDITIONAL SHOWERS NORTH OF
THE MID HUDSON VALLEY AND NORTHWEST CONNECTICUT WILL RESULT IN
MINIMUM RELATIVE HUMIDITIES GREATER THAN 50 PERCENT. WINDS COULD
BE MORE PROBLEMATIC WITH GUSTS IN EXCESS OF 20 MPH...PERHAPS
HIGHER INTO THE HIGHER ELEVATIONS.

&&

.HYDROLOGY...
SCATTERED SHOWERS AND THUNDERSTORMS ACROSS THE ADIRONDACKS LATE
FRIDAY EVENING AND IN THE EARLY MORNING HOURS TODAY WILL NOT
AMOUNT TO ENOUGH TO AFFECT THE RIVERS. HOWEVER A LINE OF MORE
SIGNIFICANT SHOWERS WITH EMBEDDED THUNDERSTORMS WAS MOVING INTO
THE REGION EAST OF LAKE ONTARIO IN THE PREDAWN HOURS AND WILL
BEGIN TO REACH THE WESTERN ADIRONDACKS AN HOUR OR TWO BEFORE
DAYBREAK...AND MORE SHOWERS AND THUNDERSTORMS WILL MOVE INTO THE
WESTERN MOHAWK VALLEY AROUND DAYBREAK AS WELL. AS A COLD FRONT
/PRE FRONTAL TROUGH/ SLOWLY WORKS ACROSS THE REGION THE SHOWERS
AND THUNDERSTORMS WILL MAKE THEIR WAY EAST AND SOUTH. SOME SHOWERS
AND STORMS MAY ALSO POP UP IN SOUTHEASTERN NEW YORK...WESTERN
MASSACHUSETTS...AND NORTHWESTERN CONNECTICUT WHILE THESE AREAS ARE
IN THE WARM SECTOR...ESPECIALLY IF BREAKS FORM IN THE CLOUD DECK.
WITH A VERY UNSTABLE AIR MASS... AND DEW POINTS IN THE
50S...RISING INTO THE 60S...LOCALLY HEAVY DOWNPOURS ARE
LIKELY...AND WITH WINDS ALOFT FROM THE SOUTHWEST... TRAINING OF
CELLS MAY RESULT IN BANDS OF HEAVY RAINFALL WHICH COULD CAUSE
WATER TO POND ON ROADS AND PARKING AREAS AND SHARP RISES ON
STREAMS. OVER THE LARGER STREAM AND RIVER BASINS... RAINFALL WILL
TEND TO AVERAGE OUT TO AN INCH OR LESS AND MOST OF IT WILL JUST
SOAK INTO THE GROUND.

SOMEWHAT DRIER WEATHER RETURNS SUNDAY AND MORE SO ON MONDAY WITH
ANY SCATTERED SHOWERS PRODUCE VERY LIGHT ADDITIONAL QPF AMOUNTS.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...NONE.
MA...NONE.
VT...NONE.

&&

AVIATION...KGS/HWJIV

FOR THE LATEST UPDATES...PLEASE VISIT OUR WEBPAGE AT
WWW.WEATHER.GOV/ALBANY
Hazardous weather outlook, May 31, 11:24 AM EST, 3 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
1224 PM EDT SAT MAY 31 2008

CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-011100-
NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-NORTHERN BERKSHIRE-
SOUTHERN BERKSHIRE-NORTHERN HERKIMER-HAMILTON-SOUTHERN HERKIMER-
SOUTHERN FULTON-MONTGOMERY-NORTHERN SARATOGA-NORTHERN WARREN-
NORTHERN WASHINGTON-SCHOHARIE-WESTERN SCHENECTADY-
EASTERN SCHENECTADY-SOUTHERN SARATOGA-WESTERN ALBANY-EASTERN ALBANY-
WESTERN RENSSELAER-EASTERN RENSSELAER-WESTERN GREENE-EASTERN GREENE-
WESTERN COLUMBIA-EASTERN COLUMBIA-WESTERN ULSTER-EASTERN ULSTER-
WESTERN DUTCHESS-EASTERN DUTCHESS-NORTHERN FULTON-SOUTHEAST WARREN-
SOUTHERN WASHINGTON-BENNINGTON-WESTERN WINDHAM-EASTERN WINDHAM-
1224 PM EDT SAT MAY 31 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWESTERN
CONNECTICUT...WESTERN MASSACHUSETTS...EAST CENTRAL NEW YORK AND
SOUTHERN VERMONT.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY. WITH THE
APPROACH OF A COLD FRONT...THUNDERSTORMS ARE EXPECTED TO DEVELOP
WITH SOME BECOMING SEVERE. THE MAIN HAZARD WILL BE WIND GUSTS TO
60 MPH...AND POSSIBLY SOME LARGE HAIL. THE SEVERE THUNDERSTORM
THREAT WILL DIMINISH THIS EVENING. INDIVIDUAL THUNDERSTORMS WILL
TRACK TO THE EAST AROUND 30 MPH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THERE IS A CHANCE FOR THUNDERSTORMS THURSDAY AND FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

In the hours before

Special weather statement, May 31, 2:02 PM EST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
302 PM EDT SAT MAY 31 2008

NYZ032-038-311945-
NORTHERN HERKIMER NY-SOUTHERN HERKIMER NY-
302 PM EDT SAT MAY 31 2008

...A STRONG THUNDERSTORM IN HERKIMER COUNTY...

AT 259 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING...AROUND HALF INCH HAIL...WIND
GUSTS UP TO 50 MPH...AND FREQUENT LIGHTNING.  THIS STORM WAS LOCATED
7 MILES WEST OF NORTHWOOD...OR ABOUT 6 MILES NORTHWEST OF
HINCKLEY...AND MOVING EAST AT 34 MPH.

THE THUNDERSTORM WILL BE NEAR...
NORTHWOOD BY 310 PM EDT
OHIO BY 320 PM EDT

JPV
Special weather statement, May 31, 2:22 PM EST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
322 PM EDT SAT MAY 31 2008

NYZ047-058-312000-
WESTERN GREENE NY-SCHOHARIE NY-
322 PM EDT SAT MAY 31 2008

...STRONG THUNDERSTORMS IN SCHOHARIE AND GREENE COUNTIES...

AT 318 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS CAPABLE OF PRODUCING...WIND GUST UP TO 50
MPH...AND FREQUENT LIGHTNING. THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM RICHMONDVILLE TO 25 MILES SOUTHWEST OF JEFFERSON...OR
ALONG A LINE EXTENDING FROM COBLESKILL TO MEREDITH...AND MOVING EAST
AT 46 MPH.

THUNDERSTORMS WILL BE NEAR...
CENTRAL BRIDGE AND JEFFERSON BY 330 PM EDT
SCHOHARIE AND MIDDLEBURGH BY 335 PM EDT
BREAKABEEN BY 340 PM EDT
NORTH BLENHEIM BY 345 PM EDT
GILBOA BY 355 PM EDT

JPV

The radar

The Albany radar (KENX), 46 km away, was scanning. The volume nearest the first event began at 19:41 UTC.

Open the radar archive at this moment

Event by event

17 thunderstorm wind, 3 hail. Local standard time, as filed.

Hail, Schoharie

When
May 31, 2:40 PM EST
Where
Schoharie County, 0.51 mi W of Jefferson
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
42.480, -74.610

Nickel size hail was reported during a thunderstorm in Jefferson.

Thunderstorm Wind, Schoharie

When
May 31, 2:55 PM EST
Where
Schoharie County, 0.51 mi W of Jefferson
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.480, -74.610

Multiple trees were reported down in Jefferson as a result of strong thunderstorm winds.

Thunderstorm Wind, Greene

When
May 31, 3:35 PM EST
Where
Greene County, 0.86 mi SE of West Coxsackie
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.360, -73.810

Trees and wires were reported down in Coxsackie as a result of strong thunderstorm winds.

Thunderstorm Wind, Columbia

When
May 31, 3:45 PM EST
Where
Columbia County, 0.69 mi S of Stuyvesant Falls
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
42.360, -73.730

Trees were reported down in Stuyvesant Falls as a result of strong thunderstorm winds.

Thunderstorm Wind, Columbia

When
May 31, 3:45 PM EST
Where
Columbia County, 0.69 mi S of Valatie
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
42.410, -73.680

Trees were reported down in Valatie as a result of strong thunderstorm winds.

Thunderstorm Wind, Columbia

When
May 31, 3:50 PM EST
Where
Columbia County, 0.69 mi N of Chatham
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
42.360, -73.600

Trees were reported down in Chatham as a result of strong thunderstorm winds.

Thunderstorm Wind, Columbia

When
May 31, 3:55 PM EST
Where
Columbia County, 0.69 mi S of Kinderhook
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.390, -73.700

Trees were reported down along Broad Street in Kinderhook as a result of strong thunderstorm winds.

Thunderstorm Wind, Columbia

When
May 31, 4:00 PM EST
Where
Columbia County, 0.69 mi S of Canaan
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
42.410, -73.450

Trees were reported down in Canaan as a result of strong thunderstorm winds.

Thunderstorm Wind, Columbia

When
May 31, 4:00 PM EST
Where
Columbia County, Austerlitz
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
42.320, -73.470

Trees were reported down in Austerlitz as a result of strong thunderstorm winds.

Thunderstorm Wind, Columbia

When
May 31, 4:00 PM EST
Where
Columbia County, 0.86 mi NE of Red Rock
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
42.360, -73.510

Trees were reported down in Red Rock as a result of strong thunderstorm winds.

Hail, Greene

When
May 31, 4:10 PM EST
Where
Greene County, 0.69 mi S of Catskill
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
42.210, -73.870

Nickel size hail was reported during a thunderstorm in Catskill.

Thunderstorm Wind, Rensselaer

When
May 31, 4:14 PM EST
Where
Rensselaer County, Buskirk
Measured
50 kt (58 mph) estimated gust
Reported by
NWS Employee
Coordinates
42.950, -73.430

Trees and wires were reported down in Buskirk as a result of strong thunderstorm winds.

Thunderstorm Wind, Rensselaer

When
May 31, 4:18 PM EST
Where
Rensselaer County, 2.05 mi SW of Buskirk
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
42.930, -73.460

A barn was reportedly blown 120 feet from its location approximately 3 miles west southwest of Eagle Bridge.

Thunderstorm Wind, Ulster

When
May 31, 4:33 PM EST to 4:35 PM EST
Where
Ulster County, Glasco
Measured
69 kt (79 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
42.030, -73.970

Law enforcement reported at least 50 downed trees, and up to 12 power poles snapped due to strong thunderstorm winds near Glenerie. In addition, at least 5 homes sustained minor damage due to the fallen trees.

A National Weather Service storm survey team determined straight line winds from a microburst within a thunderstorm as the cause of the damage. The microburst encompassed a length and width of up to a mile. The straight line winds were estimated to be between 70 and 80 mph.

The damage included the area from just west of the northern tip of Glenerie Boulevard, extending east across the CSX railroad tracks and up a steep hill to North Drive, crossing Route 9W to Old Stage Road.

In addition to minor damage to homes, one mobile home and a few cars were badly damaged. A large tree also reportedly fell onto a freight train as it passed through the area, although there were no reports of injuries or fatalities.

Thunderstorm Wind, Ulster

When
May 31, 4:33 PM EST
Where
Ulster County, Mt Marion
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.030, -74.000

Multiple trees were reported down near Mount Marion as a result of strong thunderstorm winds.

Thunderstorm Wind, Dutchess

When
May 31, 4:35 PM EST
Where
Dutchess County, 0.86 mi SE of Tivoli
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
42.060, -73.910

Trees and wires were reported down in Tivoli as a result of strong thunderstorm winds.

Thunderstorm Wind, Dutchess

When
May 31, 4:40 PM EST
Where
Dutchess County, Red Hook
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
42.000, -73.880

Trees and wires were reported down in Red Hook as a result of strong thunderstorm winds.

Thunderstorm Wind, Dutchess

When
May 31, 5:00 PM EST
Where
Dutchess County, 0.86 mi NW of Hammertown
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
41.980, -73.660

Trees and wires were reported down near Pine Plains as a result of strong thunderstorm winds.

Thunderstorm Wind, Dutchess

When
May 31, 5:00 PM EST
Where
Dutchess County, 0.86 mi NE of Rhinebeck
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
41.930, -73.910

Trees and wires were reported down in Rhinebeck as a result of strong thunderstorm winds.

Hail, Dutchess

When
May 31, 5:45 PM EST
Where
Dutchess County, East Fishkill
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
41.550, -73.800

Nickel size hail was reported in East Fishkill.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2008Every state in 2008This day in weather historyWarnings in New York, May 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 102804, 102806, 102797, 102765, 102766, 102768, 102764, 102770, 102772, 102774, 102793, 102800, 102802, 102812, 102813, 102782, 102785, 102788, 102791, 102779.